Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Effexor XR Withdrawal

I have been on Effexor XR 75 mg for about five years.  Recently, I gradually decreased my dosage and completely discontinued Effexor XR after about two weeks.  I experienced the expected brain "zingers" and generally felt lousy while titrating off the medication.  I have been off Effexor XR for almost a month and am still experiencing the "zingers."  When I first started decreasing my dosage of Effexor XR, my blood pressured sky-rocketed up to 195/105.  My blood pressure is lower now, about 140/95.  My blood pressure was always great prior to starting Effexor XR, around 110/70.  

1.  Do you believe withdrawal from Effexor XR caused my blood pressure to sky-rocket?
2.  Did Effexor XR permanently elevate my blood pressure?
3.  Will my blood pressure eventually return to my baseline of 110/70?
4.  How long will these "zingers" last?

Thanks for listening !!

SQ
5 Responses
Avatar universal
It wasn't easy to withdraw from the 75mg daily I was on for app 2 yrs.  But I am clean!  
How I did it:

Cold Turkey.  I only took 25mg x 2 in a 7 day period.  It was horrible!  Couldn't sleep, couldn't talk, couldn't concentrate -and I had to work.  I almost went back on it just to avoid the withdrawl symptoms -but I refused to give in.  MD told me to take a B-vitamin complex, a multivitamin, folic acid and fish oil supplements.  I don't know if that helped, but my withdrawal only lasted 7 days, and none of these brain zaps you speak of. I went to work, stayed active, ate veggies/fruits and drank lots of water.  THANK GOD it's over.  I was ready to sue the manufacturers.  I had no idea this is what was in store for me.  But I feel so much better being off this ****.  On it, I was a zombie.  All I did was sleep and drink alcohol to reduce the medication induced anxiety.  SSRI's were much much better.  However, I am going to give myself a chance.  I am exercising, eating healthy, and seeing a wonderful psychologist.  If, after all this, I still feel so depressed (again), I'll consider meds.  BUT NEVER, EVER this horrible effexor.  I hope I've helped someone out there.  I was all over these blog when trying to withdraw, couldn't find any success stories.  So here is one for you all.      
Avatar universal
I am so glad I came across your post! I'm planning on quitting Effexor XR after over 5 years of taking it. I've been taking 75mg a day for the past 2 years, and I just took my last one yesterday. I'm hoping to do this cold turkey as you did, with the help of my Chiropractic Wellness provider. He too has recommended taking fish oil supplements and a multivitamin.

I'll keep you posted on my progress.
432009 tn?1304753441
I found an Effexor activist site that you might want to visit, as they post much of Dr. Peter Breggin's work. He's a noted psychiatrist who speaks out about many of the dangers of SSRI's and has worked tirelessly in getting the FDA to force labeling changes on many of the SSRI's.
Hope you find something useful. Just google it to locate it - put in Effexor Dr. Peter Breggin, and you should find it.
Good luck to you...
Avatar universal
I have saved this thread.  I invite others to comment on this so I can read what they have to say too.  This is very interesting.  I am not on Effexor.  I was on Wellbutrin and was amazed at the turn-around in my life.  But suddenly it just stopped working.  Plus I needed something to help with anxiety along with the depression.  

My doctor (my regular family doctor) prescribed Lexapro after the Wellbutrin stopped working.  It took about 3 weeks for it to kick in for anti-depression and about 6 weeks to kick in for anxiety.  And Depression and anxiety isn't completely gone.  But my doctor and psychologist say that I shouldn't expect anything to COMPLETELY quash all anxiety and depression 100%.  

I will say that seeing a psychologist has been helping as well.  I think that seeing one (or any counselor) is recommended for a well-balanced therapy plan for any person no matter what they are suffering from.

The mention of Dr. Peter Breggin's work is interesting.  There are several works of his on Amazon.com.  I'll need to check those out.

I have considered coming off of Lexapro.  I think it is causing me sleepless night - and I have to take Ambien for that!  But I am taking both for the time being until I get a new job and things settle down in my life.

Like Redrose said - "exercising, eating healthy, and seeing a wonderful psychologist" is a wonderful alternative to indefinite drug reliance.
432009 tn?1304753441
I hope that you feel better...
Ambien has been a lifesaver for me when I needed it. I'm currently weaning off of it - down to 5 mg./nightly from 10 mg.
Dr. Breggin has been my lifesaver - I read whatever I can find here on line from his many clinical papers in psychiatric journals, blogs, presentations, etc.

I can't comment on the side effects of Lexapro - I can't tolerate any of the SSRI's - they make me aggitated and feel horrible...

Who is Redrose?
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.